What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 16, 4:09 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 16, 4:09 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
509 PM EDT Tue Jul 16 2024
.SYNOPSIS...
A surface trough will remain in place through tonight. A cold
front approaching from the west on Wednesday will move through
late Wednesday night into Thursday morning. The exiting cold
front looks to slow down and linger offshore as high pressure
slowly builds in. The high will remain in control through the
weekend, with a weak cold frontal passage possible late Sunday
into Monday. A warm front will move through on Tuesday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe tstm watch 548 in effect until 10 PM for NYC, the lower
Hudson Valley, and NE NJ until 10 PM. Sct line of strong to
severe storms over ern PA will move into the area late today
into this, reaching Orange after 5 PM, the NYC metro area from
about 6-9 PM, and clearing Nassau at the ern edge of the watch
area by 10 PM. With steep low level lapse rates and DCAPE over
1000 J/kg, strongest storms will have good potential to produce
damaging winds. Expect storms to weaken as they move farther E
into the marine layer across most S CT and Long Island, where
winds will be quite gusty out of the S across Long Island into
this evening (25-35 mph). A gusty tstm or two may still manage
to make it that far but the svr threat there looks minimal.
Conditions dry out tonight with another very warm and humid
night expected. Low temps will be near 80 in NYC and in the
mid/upper 70s most elsewhere.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
One more afternoon of hazardous heat and humidity expected
across much of the region Wednesday before a respite. Digging
trough will push a cold front toward the region, instigating
convection once again in the afternoon and evening. Ahead of it,
temperatures climb into the upper 80s to mid 90s, and heat
indices likely top out between 95 and 100, and a little higher
than that in the urban corridor of NE NJ.
Showers and thunderstorms become likely by mid to late
afternoon for western areas, spreading east and persisting thru
the evening, before cold fropa late at night into Thu morning.
SPC has outlined a slight risk of severe tstms for the LoHud
Valley, NE NJ, NYC, and western Long Island, with a marginal
risk farther east. Damaging winds will be the primary hazard,
though torrential downpours with this activity could lead to
flooding. CAM's continue to show good potential for widespread
1+ inch rainfall amts and locally 2-3 inches, with the 12Z HREF
still showing a 10% chance of 3 inches in 3 hr across SW CT late
day Wed, and SW of NYC Wed evening. The showers and storms
likely linger overnight, gradually ending from west to east
working into Thursday.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Points:
* A cold front will continue working offshore on Thursday. A few
showers, possibly a thunderstorm may linger nearby in the morning
with dry conditions becoming likely in the afternoon and evening.
* Daytime temperatures will return to seasonable levels Thursday and
Friday, with dew points falling into the lower 60s to upper 50s.
* A slight moderating temperature trend is possible for the upcoming
weekend, but highs will still be in the middle to upper 80s with
dew points in the 60s.
* Mainly dry conditions should persist through the upcoming weekend,
with unsettled weather returning early next week.
By Thursday morning the cold front should already be moving through
the area, but will slow down and may not push offshore until mid-
morning. This will allow for a lingering chance of showers Thursday
morning. Once offshore, the front likely stalls through the weekend.
High pressure slowly builds in behind the departing cold front and
will bring in a drier airmass with more seasonable temperatures to
end the week. High pressure will remain in control through the
weekend.
Late Sunday into Monday an approaching weakening cold front may pass
through the area, but will likely not result in anything other than
an isolated shower. At the same time, the aforementioned front
stalled offshore will start to make it's way back north. This front
will return unsettled weather to the area with chances of
showers/thunderstorms Monday night through Tuesday.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A surface trough will remain nearby into tonight. A cold front
approaches from the west during Wednesday afternoon.
Chances for thunderstorms increase late afternoon into early
evening, 22Z to 03Z, with MVFR, and IFR in the stronger
thunderstorms. Thunderstorms in the NYC metro and to the
northwest have the potential to be severe with strong gusty
winds, to around 35kt, with isolated gusts 40kt to 50kt. There
is some timing uncertainty, +/- an hour or so, with the
thunderstorms. Otherwise, winds generally S/SW and gusty into
this evening, with sea breezes.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of convection may be +/- an hour or so. Potential that winds
gust 40-50 kt in stronger thunderstorms.
OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
Wednesday afternoon and night: MVFR or lower in showers and
thunderstorms during the afternoon and evening with strong
gusty winds and moderate to heavy rainfall. Still a chance of
showers and thunderstorms later at night.
Thursday: Chance of showers east of the NYC terminals in the
morning with MVFR possible, otherwise VFR.
Friday through Sunday: VFR.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
SCA remains in effect for the ocean waters and the Long Island
south shore bays, as near shore gusts via combo of an enhanced
sea breeze and Ambrose jet increase to 25-30 kt late today into
this evening. Ocean seas are already at 4 ft, and with synoptic
scale flow increasing to near 20 kt seas of 5-6 ft tonight into
Wed morning.
Advisory conditions are again likely on all ocean waters late
day Wed with another surge of SW wind sustained up to 20 kt and
5-6 ft seas ahead of an approaching cold front. These elevated
seas should linger into daytime Thu.
&&
.HYDROLOGY...
With a humid air mass in place, any thunderstorms that develop
through Wed night will have the potential to produce downpours
capable of causing at least minor urban and poor drainage flooding.
No hydrologic impacts are anticipated Thursday through the
upcoming weekend.
&&
.TIDES/COASTAL FLOODING...
S-SW flow peaking at 15-20 kt late day Wednesday and seas 5-6 ft
support a high rip current risk. The high risk will continue
into Thursday with seas remaining elevated.
&&
.CLIMATE...
Daily record high temperatures for today (fcst temps at most
sites may get close):
...TUE JUL 16...
Newark: 101/1988
Bridgeport: 95/2013
Central Park: 99/1980
LaGuardia: 97/1980
Kennedy: 100/1983
Islip: 95/1983
Daily record high minimum temperatures for the next couple of
days:
...TUE JUL 16...
Newark: 80/1983 (still in jeopardy of being tied or broken)
Bridgeport: 75/2013
Central Park: 80/1952
LaGuardia: 81/2021
Kennedy: 81/1983
Islip: 76/1983
...WED JUL 17...
Newark: 80/1968
Bridgeport: 77/1968
Central Park: 82/1870
LaGuardia: 79/1999
Kennedy: 79/2013*
Islip: 75/2021*
* = also in previous years
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ005>007-
009>011.
Heat Advisory until 9 PM EDT Wednesday for CTZ005>011.
Air Quality Alert from 11 AM to 11 PM EDT Wednesday for CTZ009-
010.
NY...Air Quality Alert until 11 PM EDT this evening for NYZ067>075-
176-178.
Heat Advisory until 9 PM EDT Wednesday for NYZ067>075-078>080-
176>179.
High Risk for Rip Currents until 9 PM EDT this evening for NYZ075-
080-178-179.
NJ...Air Quality Alert until 11 PM EDT this evening for NJZ002-004-
006-103>108.
Heat Advisory until 9 PM EDT Wednesday for NJZ002.
Heat Advisory until 10 PM EDT Wednesday for NJZ004-006-103>108.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ345.
Small Craft Advisory until noon EDT Wednesday for ANZ350.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ353.
Small Craft Advisory until midnight EDT tonight for ANZ355.
&&
SYNOPSIS...BG/JT
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...JT
AVIATION...MET
MARINE...BG/JT
HYDROLOGY...BG/JT
TIDES/COASTAL FLOODING...JT
CLIMATE...BGHazardous weather outlook, Jul 16, 4:17 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
517 PM EDT Tue Jul 16 2024
NJZ004-006-103>108-172130-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-
517 PM EDT Tue Jul 16 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe thunderstorms may again be possible Wednesday afternoon and
evening ahead of an approaching cold front. Locally heavy rainfall
with urban and poor drainage flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ002-NYZ067>074-176-177-172130-
Western Passaic-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
517 PM EDT Tue Jul 16 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe thunderstorms may again be possible Wednesday afternoon and
evening ahead of an approaching cold front. Locally heavy rainfall
with urban and poor drainage flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>011-NYZ078-079-172130-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Northwest Suffolk-Northeast Suffolk-
517 PM EDT Tue Jul 16 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A few strong to severe thunderstorms may be possible Wednesday
afternoon and evening ahead of an approaching cold front.
Locally heavy rainfall with urban and poor drainage flooding are
also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-172130-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
517 PM EDT Tue Jul 16 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
High Rip Current Risk.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
High Rip Current Risk.
Severe thunderstorms may again be possible Wednesday afternoon and
evening ahead of an approaching cold front. Locally heavy rainfall
with urban and poor drainage flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-340-345-350-353-355-CTZ012-172130-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Southern New London-
517 PM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for Atlantic coastal waters and
southern Connecticut.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong thunderstorms with wind gusts over 35 kt may be possible
Wednesday afternoon and evening ahead of an approaching cold front.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-172130-
Southwest Suffolk-
517 PM EDT Tue Jul 16 2024
...HEAT ADVISORY NOW IN EFFECT UNTIL 9 PM EDT WEDNESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
High Rip Current Risk.
Strong to severe thunderstorms may be possible Wednesday afternoon
and evening ahead of an approaching cold front. Locally heavy
rainfall with urban and poor drainage flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ081-172130-
Southeast Suffolk-
517 PM EDT Tue Jul 16 2024
...HIGH RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ338-172130-
New York Harbor-
517 PM EDT Tue Jul 16 2024
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Severe thunderstorms may be possible Wednesday afternoon and evening
ahead of an approaching cold front.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 16, 4:15 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New York NY
515 PM EDT Tue Jul 16 2024
NYZ067-162200-
Orange NY-
515 PM EDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT ORANGE COUNTY THROUGH 600 PM
EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point, or near Matamoras, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Middletown, Port Jervis, Monroe, Warwick, Goshen, Howells, Chester,
Montgomery, Greenwood Lake, Florida, Harriman, Cuddebackville,
Otisville, Huguenot, and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern New Jersey...and southeastern New York.
&&
LAT...LON 4149 7476 4150 7448 4157 7442 4163 7425
4161 7425 4160 7423 4126 7413 4117 7430
4136 7469 4137 7469 4139 7471 4140 7474
4143 7474 4143 7475 4144 7476 4146 7475
TIME...MOT...LOC 2114Z 256DEG 35KT 4130 7471
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JTSpecial weather statement, Jul 16, 4:46 PM EST, 41 minutes before
Special Weather Statement
National Weather Service New York NY
546 PM EDT Tue Jul 16 2024
NJZ002-NYZ067>070-162230-
Western Passaic NJ-Putnam NY-Rockland NY-Northern Westchester NY-
Orange NY-
546 PM EDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PASSAIC...NORTHERN
WESTCHESTER...ORANGE...PUTNAM AND ROCKLAND COUNTIES THROUGH 630 PM
EDT...
At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Walden to near Chester to Upper Greenwood Lake.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New City, Newburgh, Ossining, Peekskill, Monsey, Ringwood,
Haverstraw, Mount Kisco, Suffern, Mahopac, Monroe, Lake Carmel,
Walden, West Point, and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern New Jersey...and southeastern New York.
&&
LAT...LON 4160 7425 4158 7413 4161 7413 4161 7407
4158 7405 4159 7395 4153 7400 4144 7398
4149 7393 4152 7359 4141 7360 4113 7376
4111 7415 4113 7421 4109 7426 4119 7438
4120 7437 4125 7446 4160 7435 4163 7426
TIME...MOT...LOC 2145Z 271DEG 38KT 4154 7420 4142 7422 4118 7436
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JTLocal storm report, Jul 16, 5:17 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
617 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Gst 2 WSW Warwick 41.24N 74.39W
07/16/2024 M63 MPH Orange NY Mesonet
Mesonet station WARW Warwick.
&&